Effects of discontinuing anti-tumor necrosis factor therapy during pregnancy on the course of inflammatory bowel disease and neonatal exposure
Clinical Gastroenterology and Hepatology , Volume 11 - Issue 3 p. 318- 321
Background & Aims: We assessed the course of inflammatory bowel disease (IBD) among pregnant women who stopped taking anti-tumor necrosis factor (TNF) agents. We also analyzed levels of anti-TNF agents in cord blood samples. Methods: We followed 31 pregnancies in 28 women with IBD between April 2006 and April 2011 who were treated with anti-TNF agents (18 received infliximab, and 13 received adalimumab) during pregnancy. We used enzyme-linked immunosorbent assays to measure levels of anti-TNF agents in cord blood collected from 18 newborns (12 whose mothers took infliximab, and 6 whose mothers took adalimumab). Results: Among the patients taking infliximab, 12 (71%) discontinued treatment before gestational week 30; all patients remained in remission. All the patients taking adalimumab discontinued treatment before gestational week 30; two patients had relapses of IBD. There were 28 live births, 1 miscarriage among patients taking infliximab (at gestational week 6), and 2 miscarriages among patients taking adalimumab (at weeks 6 and 8); there were no congenital malformations. The mean cord blood level of infliximab was 6.4 ± 1.6 μg/mL; it was significantly lower among women who received the drug 10 weeks or less before delivery (2.8 ± 1.1 μg/mL) than those who received infliximab closer to delivery (10 ± 2.3 μg/mL; P = .02). Adalimumab was detected in 5 samples of cord blood (mean concentration, 1.7 ± 0.4 μg/mL); 1 cord blood sample from a woman who discontinued the treatment at gestational week 22 had an undetectable level of the drug. Conclusions: Discontinuation of anti-TNF therapy appears to be safe for pregnant women with quiescent IBD. However, these drugs are still detected in cord blood samples.
|Anti-TNF, Inflammatory Bowel Disease, Pregnancy|
|Clinical Gastroenterology and Hepatology|
|Organisation||Department of Pediatrics|
Zelinkova, Z, van der Ent, C, Bruin, K.F, Baalen, O, Vermeulen, H, Smalbraak, H, … van der Woude, C.J. (2013). Effects of discontinuing anti-tumor necrosis factor therapy during pregnancy on the course of inflammatory bowel disease and neonatal exposure. Clinical Gastroenterology and Hepatology, 11(3), 318–321. doi:10.1016/j.cgh.2012.10.024